proximal atrial tachycardia

  1. Our 18 year old autistic nephew started with sinus type symptoms last Tues. Everyone had it.
    We gave him Tylenol cold and flu tablets which seemed to help
    Yesterday we took him to ER : bld work normal; chest xray normal; ecg detected proximal atrial tachycardia. BP 140/104 HR 165. They gave him Ativan 1 mg this seemed to make him better and not as agitated. We had a good night and he slept well. This morning is his agitated agian. I have checked his pulse several times. It is usually around 90, but jumps to 150. We are taking him back up to ER again today. He is terrified of the hospital. Ao this becomes a really big deal.
    How dangerous are PAT'S? What is the usual Tx?
    •  
  2. 10 Comments

  3. by   canoehead
    If you can move the atria distally you'll have a shot at improving the heart rate.
  4. by   NurseGirlKaren
    Canoehead, that's a joke, right?
  5. by   RNCENCCRNNREMTP
    I think what you are trying to describe is PAROXYSMAL atrial tachycardia (meaning sudden onset and cessation of the atrial tach) not proximal.

    PAT (also called PSVT, paroxysmal supraventricular tachycardia) is most often due to a re-entry mechanism at the AV node, often precipitated by a PAC (premature atrial complex/contraction).

    Can be controlled with daily medication, usually a calcium channel blocker. Can be cured by radio frequency ablation.

    Not sure if correlation with the autism or if possibly related to meds. Check with his MD.

    Agitation with episodes of increased heart rate? Could be his way of communicating that he is feeling palpitations or chest discomfort. Also the increased heart rate could be decreasing brain perfusion and causing agitation.

    Good luck
  6. by   jnette
    I had one episode of this last year. Pretty scary feeling. Didn't even know I was having it, really.. just thought I was dizzy, or hypoglycemic or sth. Told my DON I needed to just sit down a minute. I'm usually hypotensive, so I asked her to check my BP first. It was higher than usual, but she looked at me in shock and said "Jnette, your BP is fine.. your HR is NOT ! Over 180 bpm, and you're going to the ER ...NOW!" They put an IV cath in me, and at that very moment (before any meds) I converted on my own.

    My sis has had this for over 6 years. on and off.. last anywhere from an hour to 3-4 hours. She's tried all the tricks.. vagus nerve stimulation, cold water in the face, bearing down, carotid massage.. none have worked. You can see her heart POUNDING in her chest and abdomen. She was given the calc. chnl. blkrs. to take when an episode occurs... they work, but still takes awhile.

    They say it's no big deal, but it sure is a scary feeling. I thought I was going to pass flat out if I didn't sit down right then.. guess my peabrain wasn't getting any 02 from the rapid HR.
  7. by   rstewart
    I would not presume to try and diagnose the cause of the young man's PSVT; I would point out that the Tylenol Flu medication you were giving contains pseudonephrine which is rather notorious for causing that dysrhythmia. His anxiety may be a trigger as well.
  8. by   canoehead
    OK, I couldn't make sense of this at all when I first read it, now I feel dumb. rstewart has it all figured out so "what he said".

    Hope things have improved.
  9. by   sixes
    Daniel was prescribed Ativan 1mg po od. this seems to be helping considerable. Thank you for correcting me with the correct Spelling and terminology of PAT.
    The doctors figure it was the Tylenol Sinus medication along with the pepsi he was drinking lots of it as he was not eating.
    His dizzyness and headaches are gone. his heartrate runs between 80 -114bpm.
    He is back to school and getting back to being himself
    Thank you for your concern and your very helpful information.
  10. by   fuerza757
    I too have it, it took awhile to be diagnosed. It started when I was about 14
    I have the sudden onset type lasting approx. 5-15 mins. I was diagnosed when I was 29. I was at work when if began and the EMS just happen to be onsite at the facility I was working at. They were able record it on an EKG, otherwise all other testing over the yrs where negative. I proceeded to do the vagus manuver and it ceased. Now that works for me each time.
    I take a channel blocker which are controlling the episodes significantly.
    It is very scary when it actually occurs, I feel drained after it passes. Does any one else experience any other effects following an episode.



    Quote from sixes
    Daniel was prescribed Ativan 1mg po od. this seems to be helping considerable. Thank you for correcting me with the correct Spelling and terminology of PAT.
    The doctors figure it was the Tylenol Sinus medication along with the pepsi he was drinking lots of it as he was not eating.
    His dizzyness and headaches are gone. his heartrate runs between 80 -114bpm.
    He is back to school and getting back to being himself
    Thank you for your concern and your very helpful information.
  11. by   RVMI73
    I just suffered the same problem before..i was having my breakfast with my colleague and all of a sudden i felt a palpitation ...felt that my heart will going to come out or something..felt a numbness on my jaw and felt dizzy...i immediately run to our unit do my ecg then showed it to my registrar..i was admitted by then..next day they've done angiogram and showed that i have a catheter coronary induced spasm...hhmmm...whats that???? i wonder..of course u won't be having any spasm if somebody will not do anything to ur arteries..right? still my question is left unanswered til now..pls help..
    Last edit by RVMI73 on Aug 13, '07 : Reason: wrong spelling
  12. by   sirI
    These are questions only your PCP should address. Please pose your questions/concerns to him/her.

    Good luck.

    Thread closed as members of allnurses.com cannot offer medical advice.

close